Home' Australian Pharmacist : June 2011 Contents Vol. 30 -- June #06
Continuing Professional Development
The articles in this series are independently researched and compiled by PSA commissioned authors and peer reviewed.
Mrs A is a 70-year-old woman with a
significant medical history of transient
ischaemic attack (TIA), osteoarthritis,
recurrent urinary tract infection
(UTI) and a documented allergy to
trimethoprim (fixed drug eruption).
She has been a regular customer of
the local pharmacy for many years,
during which time she had been
prescribed many different antibiotics
to treat her recurrent urinary tract
infections (UTIs). Most recently Mrs A
had been prescribed nitrofurantoin to
prevent recurrent UTIs.
Approximately four months after
commencing nitrofurantoin, Mrs
A began to experience fatigue and
breathlessness. She explained that
these symptoms were highly unusual
for her, and that she had no history of
asthma or other 'breathing problems'.
Over the subsequent weeks these
symptoms worsened and developed
to include a persistent dry cough.
When Mrs A returned to her GP,
a chest x-ray was ordered and
on the basis of the findings and
her symptoms a diagnosis of
(CAP) was made. Mrs A was
subsequently started on amoxycillin
with clavulanic acid, however Mrs A
developed significant nausea shortly
after commencing this medicine.
By the sixth day of treatment,
there had been no improvement
in her respiratory symptoms so
her antibiotic was changed to
Mrs T tolerated the clarithromycin,
but her respiratory symptoms
showed no signs of improvement
after one week of treatment with
clarithromycin. She was then
referred for a medication review by
At the time of the medication review
her current medications were:
• dipyridamole SR 200 mg/aspirin
25 mg, one capsule twice daily
• clarithromycin 250 mg twice daily
• simvastatin 20 mg, one tablet
• paracetamol 500 mg, one to two
tablets when required
• omeprazole 20 mg, one capsule
daily when required
• naproxen 500 mg, one tablet
twice daily when required
• nitrofurantoin 100 mg, one capsule
• fish oil (OTC), one capsule daily.
The pharmacist performing the
medication review raised the
possibility that her symptoms may
be due to nitrofurantoin-induced
pulmonary toxicity; especially given
the absence of typical features of
CAP (i.e. no fever or sputum), her
lack of risk factors for CAP and
failure to respond to two rational
antibiotics. Discussions with Mrs A
Box 2. A selection of important medications that may cause pulmonary toxicity.2,3
Incidence of pulmonary toxicity is approximately 10%; bleomycin may cause chronic
interstitial fibrosis, hypersensitivity and bronchiolitis obliterans-organising pneumonia.
Incidence of pulmonary toxicity is approximately 3--12%; mitomycin C may cause acute
pneumonitis, chronic pneumonitis and pleural effusion; symptoms typically begin after the
third or fourth course of chemotherapy.
Incidence of pulmonary toxicity is approximately 20--30%, with a mortality rate of 90%;
carmustine may cause pulmonary fibrosis; symptoms may develop as soon as one month
after treatment or up to more than 10 years after treatment.
Cyclophosphamide Incidence of pulmonary toxicity is usually less than 1%; cyclophosphamide may cause an
acute pneumonitis or chronic, progressive pulmonary fibrosis, which is typically irreversible.
Incidence of pulmonary toxicity is approximately 5%; diffuse pulmonary fibrosis is
usually insidious in onset, but may be acute. May be reversible if detected before clinical
Incidence of pulmonary toxicity ranges from 0.3--12%; pulmonary toxicity is often
reversible, the most common presentation is interstitial pneumonia.
Incidence of pulmonary toxicity ranges from 5--7%; individuals usually present with non-
specific symptoms such as cough, dyspnoea (shortness of breath), fever and weight loss.
Up to 20% of individuals taking ACE inhibitors develop a dry cough; usually resolves within
1--4 days of cessation, but it may take weeks to months.
May precipitate bronchospasm in patients with reversible air ways disease (e.g. asthma);
cardioselective beta-blockers may have a lower risk of bronchospasm but careful monitoring
is still required.
Aspirin-induced asthma occurs in less than 1% of healthy individuals and up to 20% of
people with asthma.
Auranofin (gold) Pulmonary toxicity occurs in 1% of patients; toxicity usually occurs within 2--6 months of
commencement, and improves on discontinuation.
May cause penicillamine-induced systemic lupus erythematosus and pneumonitis; the
prognosis is generally poor.
One of the most common causes of medicine-induced pulmonary toxicity; both acute and
chronic forms can occur, however the acute syndrome is more common.
May cause pneumonia, pulmonary oedema, medicine-induced lupus syndrome and
vasculitis; symptoms usually begin after 1--8 months of therapy.
evidence in patient care
Links Archive July 2011 May 2011 Navigation Previous Page Next Page